Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 130, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2020, 2:24 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 2:24 PM CDT (19:24 UTC)
- Expired
- Aug 10, 2020, 3:16 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, MO, Lewis County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 197 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
411
WUUS53 KLSX 101924
SVRLSX
MOC103-111-205-102030-
/O.NEW.KLSX.SV.W.0130.200810T1924Z-200810T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
224 PM CDT Mon Aug 10 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
Northern Shelby County in northeastern Missouri...
Western Lewis County in northeastern Missouri...
* Until 330 PM CDT.
* At 223 PM CDT, severe thunderstorms were located along a line
extending from near Kirksville to 7 miles southeast of Atlanta,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edina, La Belle, Shelbyville, Knox City, Greensburg, Plevna,
Steffenville, Colony, Hurdland, Novelty, Baring, Bethel, Newark and
Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9185 3983 9185
3976 9229 3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1923Z 243DEG 26KT 4019 9265 3984 9236
HAIL...1.00IN
WIND...60MPH
$$
Britt2 follow-up statements
150
WWUS53 KLSX 101947
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
247 PM CDT Mon Aug 10 2020
MOC103-111-205-102030-
/O.CON.KLSX.SV.W.0130.000000T0000Z-200810T2030Z/
Knox MO-Shelby MO-Lewis MO-
247 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR KNOX...NORTHERN SHELBY AND WESTERN LEWIS COUNTIES...
At 247 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Greensburg to near Plevna, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Edina, La Belle, Knox City, Greensburg, Plevna, Steffenville, Colony,
Hurdland, Novelty, Baring, Bethel, Newark and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 9195 4026 9195 4026 9185 3983 9185
3983 9229 3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1947Z 243DEG 35KT 4029 9238 3994 9209
HAIL...0.75IN
WIND...60MPH
$$
Britt848
WWUS53 KLSX 102016
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
316 PM CDT Mon Aug 10 2020
MOC103-111-205-102026-
/O.CAN.KLSX.SV.W.0130.000000T0000Z-200810T2030Z/
Knox MO-Shelby MO-Lewis MO-
316 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR KNOX...NORTHERN SHELBY AND
WESTERN LEWIS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Missouri.
LAT...LON 4030 9195 4026 9195 4026 9185 3983 9185
3983 9229 3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 2015Z 243DEG 26KT 4029 9238 3994 9209
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:54 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 11:54 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 AM CDT Mon Aug 10 2020
.SHORT TERM... (Through Late Tonight)
Issued at 344 AM CDT Mon Aug 10 2020
Focus in the short term is on dangerous heat this afternoon before
thunderstorms move into the region this afternoon and evening.
While some uncertainty remains on storm evolution, some of these
storms may produce damaging winds, large hail, locally heavy
rainfall and perhaps flash flooding.
Early this morning, an upper level shortwave was digging into the
Northern Plains with an associated cold front extending from
southern Ontario back into the middle Missouri River Valley. The
shortwave will continue southeastward today, pushing the front
toward northern MO this afternoon. Ahead of the front, temperatures
are expected to climb into the low to mid 90s across the region
with dew points in the mid to upper 70s, supporting heat index
readings above 100 across much of the region. In fact, given this
morning's lack of convection, clouds coverage will be a bit less
than previously expected and it looks like additional portions of
southern IL and SE MO may see heat index values top 105 this
afternoon. Therefore I have expanded the heat advisory to cover
those areas.
As the wave and front approach the region this afternoon, I
anticipate at least isolated thunderstorms to develop across
northern MO and west-central IL. Storms may initially struggle to
get going given very warm temperatures in the low levels, but
storms will likely increase in coverage as deeper forcing arrives
into the area late this afternoon, pushing storms south through
the region into the evening. Given a very unstable airmass ahead
of the front, at least a few of these storms may become strong to
severe. However, with meager deep layer shear around 10-15 kts, I
don't anticipate individual updrafts to be particularly long-
lived, limiting their capacity to produce severe weather. Initially
the primary storm threats will be damaging winds and to a lesser
extent large hail.
Should storms grow upscale this evening as expected, the main
threat may shift to flash flooding. This concern is supported by a
very moist airmass characterized by precipitable water near 2", a
deep warm cloud layer, the potential for training storms along
the front, and very moist antecedent conditions from Sunday
morning's storms. I considered issuing a flash flood watch for
portions of the forecast area, but most current guidance is fairly
progressive with the front moving through the area. Therefore I'm
not confident that storms will have enough residence time to
produce much more than localized heavy rainfall, so have held off
on any headline for the time being. Should it become evident that
storms will linger into the overnight hours, a flash flood watch
may be necessary.
BSH
.LONG TERM... (Tuesday through Sunday)
Issued at 344 AM CDT Mon Aug 10 2020
The extended forecast continues to look active, with at least a
slight chance for storms in each period through Sunday. However,
given generally weak forcing and questions about when forcing will
be the most favorable for storms, it's difficult to pin down exactly
when we'll see precipitation.
Forecast guidance is in general consensus depicting a lobe of
vorticity detaching from today's passing shortwave. With the
westerlies well to our north, this feature will take its time
exiting the region and will likely have some impact on our weather
through at least Thursday. In the low levels, flow will initially
be northerly behind today's front before gradually swinging back
around to the south, pulling rather moist air back into the
region. This combination of lift and moisture is likely to result
in at least isolated to scattered storms each day, with the best
chances in the afternoons when instability is the greatest.
Scattered to broken clouds can also be expected on both days,
which should help keep temperatures around seasonal normals.
As we move toward the weekend, the upper wave/low will continue
to push east out of the region while ridging builds into the SW
CONUS. This will place the mid-Mississippi Valley beneath NW
flow aloft, opening the door for additional subtle shortwaves to
ripple through the region. These features will likely provide
additional chances for showers and storms, but guidance consensus
is unsurprisingly poor this far out. Therefore we have low-end
precip chances going through the weekend. This upper level pattern
will also allow for continued southerly flow in the low levels,
which will likely begin to draw seasonably warm temperatures into
the region.
BSH
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020
A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.
SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 10, 4:21 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 421 AM CDT Mon Aug 10 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-110930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 421 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Dangerous heat is expected today in east-central and southeastern Missouri along with southern Illinois where peak afternoon heat indices will be near 105 degrees. A Heat Advisory is in effect for these areas. Thunderstorms are expected across the area this afternoon into tonight. Some of these thunderstorms may be severe, with large hail, damaging winds, and locally heavy rainfall Monday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail size, wind damage, and rainfall amounts over 1 inch. BSH
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:45 PM CDT | Flash Flood Warning | LSX | Boone | 6 hr |
| Aug 10, 4:39 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Franklin, Gasconade, Montgomery, Osage and 2 more | 66 min |
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Saint Louis, Warren | 49 min |
| Aug 10, 5:16 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 59 min |
| Aug 10, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 61 min |
| Aug 10, 6:08 PM CDT | Areal Flood Advisory | LSX | Crawford, Franklin, Washington | 3 hr |
| Aug 10, 6:24 PM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.